Lake Huron, 2011

Marine Thunderstorm Wind in Lake Huron, August 20, 2011

August 20, 2011 · NWS DTX · 1 event in 1 county or zone

A thunderstorm near Fort Gratiot produced a 39 mph thunderstorm wind gust.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A thunderstorm near Fort Gratiot produced a 39 mph thunderstorm wind gust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 20, 2:51 PM EST, 1 hour 24 minutes earlier.

Area forecast discussion, Aug 20, 2:51 PM EST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
351 PM EDT SAT AUG 20 2011

.SHORT TERM... THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORM WATCH 792 IS IN EFFECT UNTIL 9 PM WITH A PATTERN
OF CONVECTION FULLY IN PROGRESS OVER SE MICHIGAN. THE LINE THAT HAS
BEEN MOVING WESTWARD ALL DAY FROM CHICAGO AND LAKE MICHIGAN IS ABOUT
AS ORGANIZED AS EXPECTED WITH SOME BOWING LINE SEGMENTS AND DAMAGING
WIND REPORTS SO FAR FROM SAGINAW INTO FLINT. EXPECT THIS POTENTIAL
TO PERSIST UNTIL THE CONVECTION EXITS TO OUR EAST AROUND 00Z. THE
TWIST IN STORM MORPHOLOGY DURING THE AFTERNOON IS THE EAST TO WEST
DEVELOPMENT ALONG AND NORTH OF INTERSTATE 69, IN THE FASHION OF A
WARM FRONT, ALONG THE SOUTHWARD MOVING OUTFLOW FROM MORNING ACTIVITY
AND THE LEADING EDGE OF THE NORTHWARD ADVANCING LOW LEVEL THETA-E
RIDGE. THIS WILL POSE AN EXCESSIVE RAINFALL COMPONENT TO FORECAST
CONSIDERATIONS IN THE THUMB AS IT MERGES WITH THE NORTH TO SOUTH
ORIENTED LINEAR PATTERN. STORMS ARE A BIT LESS ORGANIZED TOWARD THE
OHIO BORDER WHERE WIND SHEAR IS WEAKER BUT HOURLY MESOANALYSIS STILL
INDICATES ABOUT 2000 J/KG ML CAPE TO WORK WITH, SUPPORTING SEVERE
POTENTIAL THERE AS WELL.

THE LATEST 12Z MODEL PACKAGE AND HIGH RESOLUTION RUNS ALL HAVE A
REASONABLE HANDLE ON THE LARGE SCALE PATTERN OF FORCING ASSOCIATED
WITH THE COLD FRONT. AS THE PATTERN OF CONVECTION RUNS AHEAD OF THE
FRONT AND OUT OF SE MICHIGAN BY MID EVENING, FRONTAL FORCING
TRAILING THE UPPER WAVE WILL SUPPORT SOME SHOWERS INTO THE EARLY
OVERNIGHT HOURS. THIS WILL BE FOLLOWED BY DEEPER COLD AIR THAT WILL
TAKE LOW TEMPERATURES DOWN INTO THE UPPER 50S TO LOWER 60S BY
SUNRISE SUNDAY MORNING.

&&

.LONG TERM...SUNDAY THROUGH SATURDAY

THE PERIOD WILL BEGIN WITH WEAK COLD ADVECTION TAKING PLACE AT THE
SURFACE AND ALOFT AS 850MB TEMPERATURES AROUND 13C TO START THE
PERIOD FALL BY 2-3 DEGREES BY THE EVENING HOURS. COOLING BELOW 500MB
ALONG WITH DIURNAL SURFACE HEATING WILL FAVOR SCT SHRA/ISO T
DEVELOPMENT MAINLY NORTH OF I-96. UPPER DIVERGENCE ASSOCIATED WITH
THE LEFT EXIT OF AN APPROACHING JET WILL ALLOW FOR INCREASING
COVERAGE AS ONE HEADS FURTHER NORTH WITH THE GREATEST COVERAGE
EXPECTED ACROSS THE THUMB EXTENDING INTO SOUTHERN WATERS OF LAKE
HURON. GIVEN A MIXED LAYER EXTENDING TO 850MB OR SLIGHTLY HIGHER AND
EXPECTED CLOUD COVER/PRECIP TRENDS...HIGH TEMPERATURES SHOULD RANGE
FROM THE MID 70S ACROSS THE NORTH TO THE LOW 80S FOR SOUTHERN AREAS.
HIGH TEMPERATURES WILL FALL INTO THE MID TO UPPER 70S ON MONDAY WITH
850MB TEMPS HOVERING AROUND 9-10C AS THE THERMAL TROUGH TRACKS
ACROSS SE MI. TEMPERATURES WILL QUICKLY BOUNCE BACK INTO THE LOW 80S
ON TUESDAY AS SURFACE HIGH PRESSURE TRANSLATES EAST AND SOUTHERLY
FLOW BEGINS TO INCREASE AHEAD OF THE NEXT SYSTEM. A LOW LEVEL JET
MAY MAINTAIN SOME DEGREE OF REMNANT MCS ACTIVITY INTO WEDNESDAY
MORNING OVER PORTIONS OF THE OHIO VALLEY AND PERHAPS EXTENDING INTO
SOUTHERN MI. DEPENDING ON THE DEGREE OF CLOUD COVER...WEDNESDAY
COULD BE THE WARMEST DAY WITH TEMPERATURES RISING INTO THE MID 80S
AHEAD OF PRIMARY UPPER WAVE AND ASSOCIATED SFC COLD FRONT.
ATTM...THERE REMAINS ENOUGH UNCERTAINTY TO PRECLUDE MAKING ANY
CHANGES TO THE GOING CHC POPS FOR THIS PERIOD. HIGH PRESSURE WILL
BUILD IN BEHIND THE FRONT WITH DRY/STABLE CONDITIONS IN PLACE FOR
THE END OF THE WEEK AND NORTHERLY FLOW FAVORING SLIGHTLY BELOW
NORMAL TEMPERATURES ON THURSDAY...MODERATING THROUGH THE END OF THE
WEEK.

&&

.MARINE...

SHOWERS AND THUNDERSTORMS THIS EVENING...INCLUDING A FEW SEVERE
STORMS POSSIBLE SOUTH OF PORT AUSTIN...WILL GIVE WAY TO CLOUDY AND
MORE TRANQUIL CONDITIONS THIS EVENING. AN APPROACHING UPPER WAVE
WILL BRING ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS ON SUNDAY
AFTERNOON...ESPECIALLY FROM ALABASTER SOUTHWARD TO LAKE SAINT
CLAIR...THOUGH SEVERE WEATHER IS NOT ANTICIPATED. WINDS WILL BECOME
NORTHERLY TO NORTHWESTERLY THIS EVENING AND WILL MOVE ALONG AT A
LIGHT TO OCCASIONALLY MODERATE CLIP BEFORE TURNING SOUTHWEST ON
TUESDAY. A FRONT WILL BRING A CHANCE OF THUNDERSTORMS WEDNESDAY INTO
WEDNESDAY NIGHT ALONG WITH RETURN TO NW FLOW.

&&

.AVIATION...ISSUED 113 PM EDT SAT AUG 20 2011

//DISCUSSION...

LINE OF THUNDERSTORMS HAS CONSOLIDATED OVER WESTERN PORTIONS OF
THE STATE ALONG A COLD FRONT MOVING SOUTHEAST ACROSS THE REGION.
THIS LINE OF THUNDERSTORMS IS EXPECTED TO INTENSIFY AS IT MOVES
EASTWARD AND FEEDS OFF BETTER INSTABILITY. STORMS WILL ARRIVE AT
THE NORTHERN TAF SITES AROUND 19-20Z AND THE SOUTHERN TAF SITES
AROUND 20-21Z. SEVERE WEATHER IS POSSIBLE WITH DAMAGING WINDS AND
LARGE HAIL BEING THE MAIN THREATS. FRONT WILL BE SLOW TO EXIT THE
REGION THIS EVENING AND THE CHANCE OF SHOWERS WILL LINGER INTO THE
EVENING HOURS WITH MVFR CONDITIONS POSSIBLE. INCREASED LOW LEVEL
MOISTURE WILL SUPPORT THE POTENTIAL FOR PATCHY FOG LATER
TONIGHT AS WELL...MAINLY ACROSS THE NORTH.

FOR DTW...MAIN LINE OF THUNDERSTORMS IS EXPECTED TO IMPACT THE
TERMINAL AROUND 21Z. HOWEVER...A FEW SCATTERED THUNDERSTORMS ARE
POSSIBLE AHEAD OF THE MAIN LINE. THUNDERSTORMS ARE EXPECTED TO
EXIT THE AREA AROUND 23-00Z. SEVERE WEATHER IS POSSIBLE AS THESE
STORMS MOVE THROUGH.

//DTW THRESHOLD THREATS...

* HIGH CONFIDENCE ON THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON
  AND EVENING. MODERATE CONFIDENCE ON TIMING.

* MODERATE CONFIDENCE THAT CEILINGS WILL DROP BELOW 5000FT
  TONIGHT.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

SHORT TERM...BT
LONG TERM....JVC
MARINE.......BT/JVC
AVIATION.....AGD

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Aug 20, 2:02 AM EST, 14 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
302 AM EDT SAT AUG 20 2011

MIZ047>049-053>055-060>063-068>070-075-076-082-083-210715-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
302 AM EDT SAT AUG 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP TODAY...MAINLY
DURING THE AFTERNOON AND EVENING HOURS. THE POTENTIAL EXISTS FOR
ISOLATED STORMS TO BECOME SEVERE...CONTAINING DAMAGING WIND GUSTS
TO 60 MPH AND HAIL TO ONE INCH IN DIAMETER. IN ADDITION...LOCALLY
HEAVY RAINFALL WILL BE POSSIBLE DURING THIS TIME. THESE STORMS
WILL BE THE RESULT OF A COLD FRONT THAT WILL SLOWLY SAG SOUTH
THROUGH THE AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED THUNDERSTORMS WILL DEVELOP ON SUNDAY AS AN UPPER LEVEL
COLD POOL MOVES INTO LOWER MICHIGAN. THE MOST LIKELY LOCATION FOR
THUNDERSTORMS WILL BE TOWARD SAGINAW BAY...AS WELL AS THE THUMB
REGION.

THERE IS ANOTHER SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY AND
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. HOWEVER
SPOTTER REPORTS WOULD BE GREATLY APPRECIATED.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-210715-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
302 AM EDT SAT AUG 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP TODAY...MAINLY
DURING THE AFTERNOON AND EVENING HOURS. THE POTENTIAL EXISTS FOR
ISOLATED STORMS TO BECOME SEVERE...CONTAINING DAMAGING WIND GUSTS
TO 60 MPH AND HAIL TO ONCE INCH IN DIAMETER. IN ADDITION...LOCALLY
HEAVY RAINFALL WILL BE POSSIBLE DURING THIS TIME. THESE STORMS
WILL BE THE RESULT OF A COLD FRONT THAT WILL SLOWLY SAG SOUTH
THROUGH THE AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED THUNDERSTORMS ARE EXPECTED AGAIN ON SUNDAY AS AN UPPER
LEVEL COLD POOL MOVES INTO LOWER MICHIGAN. THE MOST LIKELY LOCATION
FOR THUNDERSTORMS WILL BE OVER SAGINAW BAY AND LAKE HURON.

THERE IS ANOTHER SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY AND
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. HOWEVER
SPOTTER REPORTS WOULD BE GREATLY APPRECIATED.

MR

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE)

In the hours before

Special weather statement, Aug 20, 2:58 PM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
358 PM EDT SAT AUG 20 2011

MIZ069-202045-
OAKLAND MI-
358 PM EDT SAT AUG 20 2011

...SIGNIFICANT WEATHER ADVISORY FOR OAKLAND COUNTY UNTIL 445 PM
EDT...

AT 356 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM FENTON TO
HARTLAND...AND MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THESE STORMS WILL BE NEAR...
HOLLY...ROSE CENTER AND HIGHLAND AROUND 405 PM EDT.
HOLLY STATE RECREATION AREA...MILFORD AND DAVISBURG AROUND 410 PM
EDT.
WHITE LAKE AROUND 415 PM EDT.
ORTONVILLE AND COMMERCE AROUND 420 PM EDT.
CLARKSTON AROUND 425 PM EDT.
WEST BLOOMFIELD...WATERFORD AND ORCHARD LAKE AROUND 430 PM EDT.
SYLVAN LAKE AROUND 435 PM EDT.

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

KURIMSKI/MM
Special weather statement, Aug 20, 3:13 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
413 PM EDT SAT AUG 20 2011

MIZ055-062-063-202100-
LAPEER MI-SANILAC MI-ST. CLAIR MI-
413 PM EDT SAT AUG 20 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ST. CLAIR...SOUTHERN
SANILAC AND SOUTHEASTERN LAPEER COUNTIES UNTIL 500 PM EDT...

AT 409 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PECK TO DRYDEN...AND
MOVING NORTHEAST AT 45 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THESE STORMS WILL BE NEAR...
PECK AROUND 420 PM EDT.
CARSONVILLE...ALLENTON...BERVILLE...MELVIN...LYNN TOWNSHIP AND CAPAC
AROUND 425 PM EDT.
RILEY CENTER AROUND 430 PM EDT.
FORESTER...EMMETT...PORT SANILAC AND APPLEGATE AROUND 435 PM EDT.
GOODELLS AND SMITHS CREEK AROUND 440 PM EDT.

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

KURIMSKI/MM
Special weather statement, Aug 20, 3:23 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
423 PM EDT SAT AUG 20 2011

MIZ069-076-202115-
OAKLAND MI-WAYNE MI-
423 PM EDT SAT AUG 20 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WAYNE AND SOUTHERN
OAKLAND COUNTIES UNTIL 515 PM EDT...

AT 421 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BRIGHTON TO 6 MILES
NORTHWEST OF SALINE...AND MOVING EAST AT 45 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THESE STORMS WILL BE NEAR...
MILFORD...NEW HUDSON AND SOUTH LYON AROUND 430 PM EDT.
WIXOM AROUND 435 PM EDT.
COMMERCE...WOLVERINE LAKE...WALLED LAKE AND NOVI AROUND 440 PM EDT.
PLYMOUTH...ORCHARD LAKE...NORTHVILLE AND CANTON AROUND 445 PM EDT.
SYLVAN LAKE AND WEST BLOOMFIELD AROUND 450 PM EDT.

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

KURIMSKI/MM
Local storm report, Aug 20, 3:49 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
449 PM EDT SAT AUG 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 PM     TSTM WND DMG     DEERFIELD TOWNSHIP      42.73N 83.86W
08/20/2011                   LIVINGSTON         MI   TRAINED SPOTTER

            2 INCH DIAMETER TREE LIMBS DOWN

0413 PM     TSTM WND DMG     PINCKNEY                42.45N 83.95W
08/20/2011                   LIVINGSTON         MI   911 CALL CENTER

            CENTRAL DISPATCH REPORTED TREES DOWN

0418 PM     TSTM WND DMG     HAMBURG                 42.45N 83.80W
08/20/2011                   LIVINGSTON         MI   911 CALL CENTER

            TREES AND WIRES DOWN

0425 PM     TSTM WND DMG     2 W SOUTH LYON          42.46N 83.70W
08/20/2011                   LIVINGSTON         MI   911 CALL CENTER

            WIRES DOWN IN GREEN OAK TOWNSHIP

&&

RKULIK
Special weather statement, Aug 20, 3:58 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
458 PM EDT SAT AUG 20 2011

MIZ082-083-202145-
LENAWEE MI-MONROE MI-
458 PM EDT SAT AUG 20 2011

...SIGNIFICANT WEATHER ADVISORY FOR MONROE AND SOUTHEASTERN LENAWEE
COUNTIES UNTIL 545 PM EDT...

AT 454 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BLISSFIELD TO 11
MILES EAST OF MORENCI...AND MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THESE STORMS WILL BE NEAR...
DEERFIELD AROUND 505 PM EDT.
RIGA AROUND 515 PM EDT.
PETERSBURG...OTTAWA LAKE AND DUNDEE AROUND 520 PM EDT.
AZALIA AROUND 525 PM EDT.
LAMBERTVILLE AROUND 530 PM EDT.
TEMPERANCE AROUND 535 PM EDT.
SAMARIA AROUND 540 PM EDT.
MAYBEE...SCOFIELD...IDA AND ERIE AROUND 545 PM EDT.

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

KURIMSKI/MM
Local storm report, Aug 20, 4:14 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
514 PM EDT SAT AUG 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND GST     4 NNW SOUTHFIELD        42.53N 83.29W
08/20/2011  E60.00 MPH       OAKLAND            MI   TRAINED SPOTTER

0452 PM     TSTM WND DMG     3 SE WEST BLOOMFIELD    42.54N 83.34W
08/20/2011                   OAKLAND            MI   AMATEUR RADIO

            3 TO 4 INCH DIAMETER TREES ON HOUSE

0453 PM     TSTM WND GST     1 SSW NOVI              42.47N 83.49W
08/20/2011  E55.00 MPH       OAKLAND            MI   AMATEUR RADIO

            ALSO REPORTED WATER OVER ROAD

0454 PM     TSTM WND DMG     4 ENE SOUTHFIELD        42.49N 83.18W
08/20/2011                   OAKLAND            MI   AMATEUR RADIO

            WIRES REPORTED DOWN

0455 PM     TSTM WND GST     BERKLEY                 42.50N 83.19W
08/20/2011  E45.00 MPH       OAKLAND            MI   TRAINED SPOTTER

            REPORTED 2 INCH DIAMETER BRANCHES DOWN

0458 PM     TSTM WND DMG     3 S TROY                42.53N 83.14W
08/20/2011                   OAKLAND            MI   TRAINED SPOTTER

            5 INCH DIAMETER TREE LIMBS DOWN

&&

RKULIK

The radar

The Detroit radar (KDTX), 92 km away, was scanning. The volume nearest the first event began at 21:14 UTC.

Open the radar archive at this moment

Event by event

1 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Port Sanilac to Port Huron Mi 5nm Offshore to Us/Canadian Border

When
August 20, 4:15 PM EST
Where
Port Sanilac to Port Huron Mi 5nm Offshore to Us/Canadian Border forecast zone, 4.71 mi NNW of Port Huron
Measured
34 kt (39 mph) measured gust
Reported by
C-MAN Station
Coordinates
43.045, -82.449

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2011Every state in 2011This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 343156.